Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online
Ask a Urologist   »  

Red, itchy glans after sex using vaginal lubricant. Canesten provides temporary relief. Do I have a yeast infection?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1968
Answered : 298 Questions
Hi, I have a persisting problem for the last six-seven weeks that has thrown up a number of questions and I am keen to get to the bottom of it all.
I am a 35-year-old uncircumcised male and I believe I have penile thrush. I have had episodes of this before, always after sex with my then long-term girlfriend. If we had unprotected sex I would have a red, blotch and itchy glans and increased smegma, but the problem would either take care of itself in a few days or else I would use canesten cream and that would clear it up quickly. I visited my GP and told him about this after the relationship ended and he gave me a single dose pill to clear the problem up permanently.
Since then however, I have noticed that if I have unprotected sex, if the lady in question has quite thick and milky natural sexual lubricant in her vagina then after sex with someone like this I almost always develop the above symptoms. My ex-girlfriend sometimes had this type of lubricant as well but never reported that she had thrush symptoms. In any case, despite the fact that I would not have been exhibiting thrush symptoms at the time of sexual contact with these other more recent partners, on two occasions two different sexual partners have reported that they had developed thrush after sexual contact with me. Which would suggest I gave them thrush despite me not having any symptoms of such, and more ironically, when the ladies in question already had this unusual natural lubricant and yet were still not reporting thrush symptoms until after sex with me. It's perplexing.
Most recently I had sex again with the second of these ladies and in the days afterwards developed the same itchy, blotchy, smegma symptoms. Previously when we were more regular sexual partners (neither of us were having sexual contact with other people, just us) she reported that I had given her thrush although I had not developed any symptoms from her. This most recent time though she again had this thick lubricant and I developed the symptoms. I ignored it expecting it to take care of itself but when it did not, after a week of symptoms I purchased some Canesten cream and applied it twice a day to the affected area. My job makes it difficult to do so more regularly. The Canesten eased the itching and cleared up the blotchiness alright but yet I still had lingering episodes of tingling itch in the glans of my penis. Regarding the current situation right now, I stopped using the Canesten a week ago to see if the problem had righted itself but it appears now that it hasn't. My glans is itching increasingly now and even 16-24 hours after a thorough cleaning I have quite a bit of deeply ingrained smegma to clean off. Although it does not smell bad production seems to have renewed and is quite aggressive so although the Canesten didn't clear the problem totally it's clear it was helping in some way.
So basically I am confused about a few things. Am I carrying some form of dormant thrush all the time that does not always exhibit symptoms and yet can trigger thrush symptoms in a sexual partner who appears predisposed to the condition because she has an unusually thick sexual lubricant in her body, but only develops symptoms after contact with someone like me?
Furthermore, do I actually have a yeast infection right now or just something else with similar symptoms that will not cure because I'm treating it incorrectly? Or should I just seek out the single-dose pill that I had before and this will cure the problem?
Also, are women with this type of lubricant actually displaying thrush symptoms without realising it because they do not have the itching symptom and so think their lubricant is natural?
I look forward to your response.
Posted Wed, 2 May 2012 in Penis Problems
Answered by Dr. Andrew Rynne MD 41 minutes later
Hi there.

Thank you for posting your question. I will do my best to help you.

With respect, you question is very long but I think these are the essential answers to the points raised:
(1) Character of vaginal lubricant is not relevant as to who gave what to whom.
(2) Yes, I think you are correct. You are a passive and sometimes active carrier of candida albicans.
(3)You topical treatment with Canesten is fine but may be insufficient.
(3)You single dose oral anti-fungal medicine is a very good idea and you may want to repeat this every few months over the next year.
(4) Avoid unprotected sex. Wear only cotton or linen shorts. No nylon.
(5) You may XXXXXXX a surgeon willing to do a circumcision on you. Don't let him!

I hope that I have answered your questions fully and been of some help. If you have anymore questions please contact me again anytime.

Dr Andrew Rynne.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor